Patients with stents should discuss the use of these meds with their doctor, cardiac group says
WEDNESDAY, May 6 (HealthDay News) -- Anyone who takes the clot-preventing drug Plavix after receiving a stent in a coronary artery-opening procedure should avoid popular heartburn medications called proton pump inhibitors (PPIs), if possible, a group of heart experts now say.
PPIs include blockbuster acid reflux medications such as Nexium, Prevacid and Prilosec.
The problem, according to experts at the Society for Cardiovascular Angiography and Interventions (SCAI), is that the combination of Plavix and a PPI increases the user's risk of heart attack, stroke and other cardiovascular problems.
One study showed that this combination is associated with a 70 percent increased risk of heart attack, a 48 percent increased risk of stroke and a 35 percent increased risk for the need for repeat coronary procedures, according to the SCAI.
While more research on the issue is needed, "given the thousands of patients who receive stents each year, coupled with significant risks demonstrated in this study, SCAI recommends the use of alternative medications for gastrointestinal symptoms in patients with stents when appropriate," said a statement issued at the society's annual meeting in Las Vegas.
The recommendation applies to older proton pump inhibitors such as Protonix, Nexium, Prilosec and Prevacid, but not to newer PPI drugs such as Aciphex and Kapidex, it said.
The study results were reported at a Wednesday press conference, held as part of the SCAI annual meeting.
Eric J. Stanek, senior director of research at Medco Health Solutions, a drug distributing company, said his team analyzed data on almost 17,000 people who took Plavix (clopidogrel) for more than a full year after coronary stenting.
The overall incidence of major adverse cardiovascular events was 51 percent higher in those taking Plavix and a PPI than in those taking Plavix alone, Stanek said.
"Considering all the available evidence, PPI use should be limited in patients taking clopidogrel, based on the physician's judgment," Stanek said.
PPIs are often prescribed to people taking Plavix, often to reduce the incidence of side effects such as nausea and heartburn. However, both Plavix and PPIs are metabolized by the same enzyme in the liver. So, the addition of a PPI can spur a less active form of Plavix to be produced, reducing its beneficial effects, experts say.
Prior studies have also shown an increased heart risk linked to these drugs in combination. In fact, the U.S. Food and Drug Administration issued an alert on the problem earlier this year and said it was investigating the possible relationship.
However, "this is not an emergency situation," said SCAI president Dr. Steven R. Bailey, director of the Janey Briscoe Center for Cardiovascular Research at the University of Texas Health Science Center in San Antonio.
"One of the biggest risks is that patients will discontinue clopidogrel [Plavix] therapy," Bailey said. He stressed that the standard recommendation is that anyone who has had a stent implanted should take the anti-clotting medication for one year, he said.
For people who are taking the combination of Plavix and a PPI, "if a change is contemplated, be sure your physician is aware of it," Bailey said. "The indication is not to stop taking these medications but rather have a discussion with your prescribing physician about the risks of taking these medications and their benefits."
In his clinical practice, Bailey said, he would consider continuing the combined drug therapy for stent recipients who had active gastrointestinal bleeding while taking Plavix. "They might benefit from PPI therapy," he said.
Read the alert on the Plavix-PPI combo at the U.S. Food and Drug Administration.
SOURCES: May 6, 2009, press conference at annual meeting, Society for Cardiovascular Angiography and Interventions, Las Vegas: Eric J. Stanek, PharmD, senior director, research, Medco Health Solutions, Inc.; Steven R. Bailey, director, Janey Briscoe Center for Cardiovascular Research, University of Texas Health Science Center, San Antonio
All rights reserved